Hail, Becker
- When
- July 17, 10:31 AM CST to 10:32 AM CST
- Where
- Becker County, 6 mi SSE of White Earth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.020, -95.821
By late afternoon of July 17th, an area of low pressure was located over the far southern Red River Valley with a warm front extending to its east. Temperatures had topped out in the middle 80s with dew points in the lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late afternoon of July 17th, an area of low pressure was located over the far southern Red River Valley with a warm front extending to its east. Temperatures had topped out in the middle 80s with dew points in the lower 70s. Thunderstorms flared up along and north of the warm front, mainly affecting southeast North Dakota and west central Minnesota. Large hail was reported along with a few strong winds gusts. Heavy amounts of rain also fell along the Highway 10 corridor in west central Minnesota, mainly between Detroit Lakes and Wadena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 9:58 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1058 AM CDT SAT JUL 17 2010 .DISCUSSION...MAIN CONCERN TODAY IS SEVERE THUNDER POTENTIAL. STILL LOTS OF QUESTIONS REGARDING DETAILS (SUCH AS POSITION OF WARM FRONT...INITIATION...CLOUD COVER...AREAL EXTENT OF THUNDER COVERAGE). NAM/GFS HAVE WARM FRONTAL POSITION SOUTH OF THE FA BY 21Z/00Z...WHILE GEM/RUC/ECMWF/SREF POSITION IT ACROSS THE SOUTHERN FA. CONSIDERING CURRENT LOCATION (JUST NORTH OF A JMS-FAR-PKD LINE)...DO NOT THINK THAT IT RETREAT TOO FAR SOUTH BY THIS AFTERNOON. PREVIOUS THINKING REGARDING SEVERE POTENTIAL REMAINS ABOUT THE SAME. CURRENT ISOLD ELEVATED CONVECTION ASSOCIATED WITH STRONGER WARM AIR ADVECTION MAY CONTINUE INTO THE EARLY AFTERNOON HOURS BEFORE DISSIPATING. THEN...EXPECT MID-AFTERNOON INITIATION OF SEVERE STORMS. 850MB-750MB TEMPS QUITE WARM ALONG AND SOUTH OF WARM FRONT...AND MAY ACT TO CAP ATMOSPHERE FOR A TIME. THERE SHOULD BE STRONG ENOUGH FORCING (COLD FRONT...UPPER JET) BY MID-LATE AFTERNOON TO INITIATE STORMS WHERE STRONGEST INSTABILITY SETS UP (MOST LIKELY ACROSS THE SOUTHERN 2/3RDS OF THE FA...DEPENDING ON WARM FRONTAL POSITION). VERY STRONG DEEP LAYER SHEAR (50KNTS- 70KNTS) AND INSTABILITY (MLCAPE 2500-3500 J/KG) LEADS TO THE SPC MODERATE RISK. MADE SOME MINOR ADJUSTMENTS TO THE POP/WX GRIDS FOR TIMING PURPOSES (EXITING SYSTEM A BIT QUICKER)...BUT OTHERWISE FORECAST IN GOOD SHAPE. && .AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON AND TONIGHT HOWEVER MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 430 AM CDT SAT JUL 17 2010/ SHORT TERM...TODAY THROUGH MONDAY NIGHT. GFS CONTINUES TO RUN FASTER THAN THE ECMWF, GEM AND NAM. THE ECMWF WAS THE SLOWEST AND THE NAM AND GEM A COMPROMISE. UPPER LEVEL RIDGE REMAINS OVER THE DESERT SOUTHWEST THEN SHIFTS INTO THE SOUTHERN PLAINS LATE THIS PERIOD. MID LEVEL CAP ALSO ROLLS OUT INTO THE ND AND CENTRAL PLAINS THIS MORNING AND STATES TO THE SOUTH THIS AFTERNOON. PRECIPITABLE WATER RISES TO NEAR TWO INCHES THIS AFTERNOON IN THE SOUTHERN COUNTIES. CROSS SECTION INDICATES IMPRESSIVE DRYING ALOFT WITH MIXING RATIOS BELOW 0.5 G/KG ABOVE 700 HPA SHOULD MAKE FOR INCREASED INSTABILITY THIS AFTERNOON/EVENING. ELEVATED CONVECTION EXPECTED SUN NIGHT OVER CENTRAL ND THEN PRECIPITATION WILL SHIFT EAST. PRECIPITATION WILL MAINLY AFFECT SOUTHERN ZONES. WILL ADD POPS SUN NIGHT AND MON. LONG TERM...TUESDAY AND WEDNESDAY. UPPER LEVEL RIDGE CONTINUES TO SHIFT EAST FROM THE SOUTHERN PLAINS INTO THE SOUTHEAST STATES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 17 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 17 2010 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE. VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
14 hail, 4 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Hail ranged from dime to quarter sized.
Hail fell for 10 minutes at Camp Wilderness.
Also large tree branches of 4-6 inch diameter were broken off.
Hail ranging from 2 to 4 inch diameter fell in an area between Sebeka and Blue Grass. Hail punched large holes through a steel shop roof and broke out several windows.
There was also well defined rotation overhead.
A small ride at the Clay County fair was damaged due to strong winds.
Tree branches up to 4 inches in diameter were snapped.
A brief touchdown occurred in an open field north of U.S. Highway 10.
A large tree was blown down next to the firehouse. A lot of smaller branches were also blown off trees around town.
Roughly 1.50 inches of rain fell in 15 minutes.
The wind gust was measured by a MNDOT RWIS sensor.
A flooded basement was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263424, 263425, 263427, 263429, 263431, 252666, 252668, 252669, 252670, 252671, 252672, 263432, 252673, 252674, 252675, 252676, 252677, 252680, 252678, 252679, 252681.